Kansas, 2022

Wildfire and Dust Storm in Kansas, December 2, 2022

December 2, 2022 · NWS DDC · 26 events in 12 counties and zones

A strong cold front pushed through the CWA late afternoon and into the evening hours. Gusty southwest winds up to 40-50 mph ahead of it with gusts out of the northwest up to 60 mph behind the front.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong cold front pushed through the CWA late afternoon and into the evening hours. Gusty southwest winds up to 40-50 mph ahead of it with gusts out of the northwest up to 60 mph behind the front. Dust was lifted along the front producing visibilities to less than a mile at times with numerous wildfires as well due to low relative humidity and gusty winds that triggered a red flag warning for most of the CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 2, 12:06 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 2, 12:06 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1206 PM CST Fri Dec 2 2022

...Updated for aviation discussion...

.SHORT TERM...(Today through Saturday)
Issued at 340 AM CST Fri Dec 2 2022

An upper level shortwave will move into and through the Northern
Plains during the short term which in turn will push a surface
cold front through western Kansas late this afternoon into this
evening. As this front approaches, strong southerly winds will
shift to the west by this afternoon. These winds will then shift
to the north behind the aforementioned cold front. Most ensemble
models are showing the strongest winds to be found across far
western Kansas this afternoon with another strong push behind the
frontal boundary across west central Kansas this evening. Wind
gusts above 50 mph are likely in these areas with a few places
gusting to around 60 mph this afternoon. A high wind warning has
been upgraded to account for this. Strong northerly winds continue
this evening with a decrease in speed overnight. No precipitation
is expected with this system due to the lack of moisture in the
atmosphere. As for temperatures, highs today look to reach into
the low to mid 70s with lows tonight ranging from the mid teens
across west central Kansas to low 20s across south central Kansas.

.LONG TERM...(Saturday night through Thursday)
Issued at 340 AM CST Fri Dec 2 2022

Cloudiness will increase in coverage this weekend as moisture
returns above western Kansas. However, no precipitation is
expected due to no lifting mechanism in sight. Ensemble models
then suggest an upper level shortwave to move through the Northern
Plains early next week, pushing a weak cold front through the
area. No precipitation is expected at this time. The NBM did
insert a slight chance of precipitation into the grids Wednesday
into Thursday but my believe is that most places will remain dry.
A second cold front is then progged to move through the area
Thursday into Thursday night. No precipitation is expected with
this disturbance at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1201 PM CST Fri Dec 2 2022

Strong west winds are expected this afternoon as higher winds
aloft mix down to the surface. A cold front will pass between 23
and 01z, with a north wind shift and 40-50kt gusts for about an
hour before gradually subsiding. The best chance of higher gusts
behind the front is at KDDC and KHYS. Blowing dust is possible
immediately behind the wind shift, with visibilities down to the
MVFR range.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  20  42  29 /   0   0   0   0
GCK  70  18  41  27 /   0   0   0   0
EHA  72  24  43  34 /   0   0   0   0
LBL  74  23  43  31 /   0   0   0   0
HYS  72  16  42  24 /   0   0   0   0
P28  74  24  42  29 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CST this evening for KSZ030-031-
043>046-061>066-074>080-084>088.

High Wind Warning until 6 PM CST this evening for KSZ043-061-062-
074-075.

&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Finch
Hazardous weather outlook, Dec 2, 3:45 AM CST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CST Fri Dec 2 2022

KSZ030-031-043>046-061>066-074>081-084>090-030945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CST Fri Dec 2 2022 /245 AM MST Fri Dec 2 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A high wind warning has been issued for portions of far western
and west central Kansas. See the latest high wind messages for
more information.

A red flag warning is in effect for a majority of the area. See
the latest fire weather messages for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind, 6 strong wind, 4 dust storm, 1 wildfire. Local standard time, as filed.

Wildfire, Edwards

When
December 2, 1:30 PM CST
Where
Edwards forecast zone
Reported by
Public
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Dust Storm, Scott

When
December 2, 1:31 PM CST
Where
Scott forecast zone
Reported by
Emergency Manager
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

At 1/4 mile visibility.

High Wind, Scott

When
December 2, 1:35 PM CST
Where
Scott forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

High Wind, Scott

When
December 2, 1:35 PM CST
Where
Scott forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

High Wind, Scott

When
December 2, 1:55 PM CST
Where
Scott forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
December 2, 3:20 PM CST
Where
Scott forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
December 2, 3:35 PM CST
Where
Scott forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Strong Wind, Trego

When
December 2, 4:08 PM CST
Where
Trego forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Mesonet
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Dust Storm, Finney

When
December 2, 4:16 PM CST
Where
Finney forecast zone
Reported by
Public
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Low visibility on cameras.

High Wind, Trego

When
December 2, 4:18 PM CST
Where
Trego forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Strong Wind, Finney

When
December 2, 4:22 PM CST
Where
Finney forecast zone
Measured
49 kt (56 mph) estimated gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Strong Wind, Gray

When
December 2, 4:23 PM CST
Where
Gray forecast zone
Measured
47 kt (54 mph) estimated gust
Reported by
Mesonet
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

High Wind, Finney

When
December 2, 4:40 PM CST
Where
Finney forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Hodgeman

When
December 2, 4:40 PM CST
Where
Hodgeman forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Strong Wind, Ellis

When
December 2, 4:42 PM CST
Where
Ellis forecast zone
Measured
47 kt (54 mph) estimated gust
Reported by
AWOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

High Wind, Ford

When
December 2, 4:48 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Dust Storm, Ford

When
December 2, 4:50 PM CST
Where
Ford forecast zone
Reported by
NWS Employee
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Dust Storm, Ford

When
December 2, 5:14 PM CST
Where
Ford forecast zone
Reported by
NWS Employee
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ford

When
December 2, 5:19 PM CST
Where
Ford forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ford

When
December 2, 5:25 PM CST
Where
Ford forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Seward

When
December 2, 5:29 PM CST
Where
Seward forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Ford

When
December 2, 5:45 PM CST
Where
Ford forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Kiowa

When
December 2, 5:47 PM CST
Where
Kiowa forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

High Wind, Kiowa

When
December 2, 5:58 PM CST
Where
Kiowa forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

High Wind, Pratt

When
December 2, 6:16 PM CST
Where
Pratt forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

High Wind, Barber

When
December 2, 6:48 PM CST
Where
Barber forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069728, 1069729, 1069730, 1069731, 1069732, 1069756, 1069758, 1069759, 1069734, 1069735, 1069760, 1069761, 1069736, 1069737, 1069762, 1069738, 1069740, 1069741, 1069742, 1069743, 1069745, 1069746, 1069747, 1069748, 1069751, 1069752.